Alert archive / Florida / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 191, NWS Jacksonville, FL

July 20, 2001Baker County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2001, 4:04 PM EDT for Baker County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 20, 2001, 4:04 PM EDT (20:04 UTC)
Expired
Jul 20, 2001, 4:30 PM EDT
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Baker County, FL

The radar

The Jacksonville radar (KJAX), 54 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 202005
SVRJAX

FLC003-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
404 PM EDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BAKER COUNTY IN NORTHEAST FLORIDA

* UNTIL 430 PM EDT

* AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF SANDERSON...OR ABOUT 11
  MILES NORTH OF RAIFORD...MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 430 PM EDT...
  SANDERSON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

LAT...LON 3027 8204 3027 8237 3016 8235 3015 8208

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 20, 3:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
345 PM EDT FRI JUL 20 2001

HAVE GONE WITH THE ETA/MESO-ETA MODELS WHICH BRINGS COLD FRONT INTO
SE GA TONIGHT...NORTH FLORIDA SATURDAY AM...AND STALLS IT ACROSS
CENTRAL FLORIDA 00Z SUNDAY. COLD FRONT UNUSUALLY STRONG FOR THIS
TIME OF YEAR...THEN AGAIN WE HAD ONE ONLY A WEEK AGO. THE AVN AND ETA
AGREE ON WHERE STALLING IT...BUT THE AVN MOVES FRONT MUCH SLOWER
AND DEVELOPES STRONGER WAVE ALONG IT. WILL NOT GO WITH THIS AND HAVE
LEANED TOWARDS THE ETA. GOING WITH THE FASTER SOLUTION REQUIRES
THE CWF TO BE BROKEN UP...HAVE SEPERATED THE GA AND FL WATERS AND
BRING WINDS AROUND TO NE 10 TO 15 KNOTS (MESO-ETA) IN GA WATERS.
DEPENDING ON EXACT STRENGHT OF WAVE AND FRONT MAY NEED TO BUMP WINDS
UP OR EVEN DOWN. HOWEVER...THE BIG EMPHASIS WILL BE ON THE COVERAGE
OF THE STORMS WITH THE APPROACH OF THE FRONT. WILL RAISE POPS
TONIGHT AND INTO SATURDAY. HIGHEST POPS SATURDAY WILL BE ACROSS
NORTH CENTRAL FL (80 PCT). LATER SHIFTS SHOULD MONITOR FOR POSSIBLE
FLOOD WATCH. DECIDED TO HOLD BACK ON IT FOR NOW...DUE TO THE
UNCERTAINTY OF EXACT PLACE FRONT STALLS. ALSO...THE GROUNDS ARE NOT
TOO SATURATED AND CAN TAKE MORE RAIN. HAVE LOWERED POPS SLIGHTLY IN
OUR NW CWA SATURDAY NIGHT AND SUNDAY...WENT 50 TO 60 PCT EVERYWHERE
ELSE.

PRELIM

AMG 72/86/72/86 7534
SSI 73/84/72/85 7745
JAX 73/84/72/86 7755
GNV 74/84/72/85 7856 08

.JAX...
.GA...NONE.
.FL...NONE.

EIGHT

In the hours before

Special weather statement, Jul 20, 12:15 PM EDT, 3 hours 49 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202100-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1215 PM EDT FRI JUL 20 2001

...THUNDERSTORMS WITH INTENSE LIGHTNING AND LOCALLY HEAVY RAIN...

A COLD FRONT WILL MOVE SOUTH INTO SOUTHEAST GEORGIA THIS AFTERNOON
COINCIDING WITH THE TIME OF MAXIMUM HEATING. THE FRONT COMBINED WITH
ABUNDANT MOISTURE AND INTERACTIONS WITH SEA BREEZES WILL RESULT IN
WIDESPREAD THUNDERSTORMS OVER SOUTHEAST GEORGIA AND NORTHEAST
FLORIDA INTO TONIGHT. THE STORMS WILL MOVE TO THE SOUTH AND PRODUCE
LOCALLY HEAVY RAINFALL AMOUNTS UP TO 3 INCHES. PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS MAY OCCUR.

THE STRONGER STORMS WILL PRODUCE INTENSE DEADLY LIGHTNING AND STRONG
GUSTY WINDS UP TO 30 TO 35 MPH. IF THREATENING WEATHER APPROACHES
MOVE INDOORS IMMEDIATELY. REMEMBER LIGHTNING IS AN UNDERRATED KILLER
AND CAN STRIKE 10 MILES AWAY FROM THE THUNDERSTORM.

SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/~JAX.

TRABERT

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:39 PM EDTSevere Thunderstorm WarningJAXAlachua, Columbia, Gilchrist51 min
Jul 20, 4:39 PM EDTSevere Thunderstorm WarningJAXSuwannee51 min
Jul 20, 6:23 PM EDTSevere Thunderstorm WarningJAXHamilton, Suwannee52 min

Nearby

Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.